Nevada, 2022

Winter Storm and Heavy Snow in Nevada, November 6 to 9, 2022

November 6 to 9, 2022 · NWS REV · 6 events in 2 counties and zones

A second much stronger and colder early winter storm system brought more heavy snowfall to the Sierra late Sunday night through midweek. A much weaker low-pressure system preceded this main event winter storm Saturday through Sunday.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A second much stronger and colder early winter storm system brought more heavy snowfall to the Sierra late Sunday night through midweek. A much weaker low-pressure system preceded this main event winter storm Saturday through Sunday. A couple of waves of moderate to heavy snowfall followed and brought travel impacts to region passes through Tuesday. Lower-elevation snow showers then moved into the region Monday morning and became more widespread through Tuesday. Snow showers continued through Wednesday as the central low ejected further east across the Great Basin bringing only minor accumulations to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 5, 12:35 PM PST, 12 hours 25 minutes earlier.

Area forecast discussion, Nov 5, 12:35 PM PST, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
135 PM PDT Sat Nov 5 2022

.SYNOPSIS...

A weak weather system will bring increased breezes and light rain
showers this afternoon through early Sunday. Then a much stronger
and colder early winter storm will begin to impact the region
Sunday night into the middle of next week. Heavier snowfall
amounts far greater than recent storms are expected in the Sierra,
with increased chances for accumulating snow at lower elevations.

&&

.DISCUSSION...

Current satellite reveals an influx of cloud cover streaming in
across the northwest Pacific coast settling over northern California
and Nevada this afternoon. Radar shows moisture associated with the
clouds and incoming frontal boundary impacting northern California,
while surface observations indicate temperatures are warm enough to
support rain for valleys and snowfall for mountain peaks. This will
be a harbinger for what is to come for us...

* WINDS: Today we have had gusts in Surprise valley nearing 40
  mph, while gusts to 30 mph whip around the northern Sierra
  ridges. Down in the valleys, 25-30 mph gusts to start the day
  will relax into evening. This waning wind pattern will continue
  to progress south along the Sierra. Sunday night the winds get
  excited again, ahead of the next front. Gusts could reach 100
  mph for Sierra ridges, while the valleys get in on gusts of
  35-55 mph. Winds stay elevated into early Monday, and the timing
  of the onset of precipitation is tied to the conclusion of winds
  with the system. Travel on North-South oriented roadways such as
  US-95 could see westerly gusts to 50 mph ahead of the front,
  kicking up blowing dust and making for treacherous travel for
  high-profile vehicles. Monday afternoon as the precipitation
  switches on, the winds will begin to taper off from northwest to
  southeast, although Sierra ridges continue to blow 40-50 mph
  winds through Tuesday. Once the system makes a slow exit on
  Wednesday, winds will begin to slow.

* RAIN AND SNOW: With the first and weaker of the fronts that will
  visit the region starting today, areas such as the Warner
  Mountains will be the first to receive snow, while lower valleys
  and areas to the south stay warm enough for rainfall. The cold
  front will begin to propagate southward along the northern
  Sierra, where rain shadow effects will work to keep western
  Nevada valleys from getting wetting rains with this first
  system. Precipitation amounts will be greater along the crest,
  where topography will assist as a lifting mechanism to squeeze
  out the most moisture. Amounts for the Sierra Crest look to be
  on the order of 0.50-1.00", which translates to 4-8 inches of
  snow over the peaks above 8000 feet. Reno-Carson-Minden will
  see up to 0.10", if much at all. Another interesting feature, a
  weak warm front positioned from just east of the Sierra and
  stretching across Nevada to the east, will pivot ahead of the
  arrival of the weak cold frontal passage. This feature allows
  temperatures to remain warm enough to maintain liquid
  precipitation along and south of the boundary.

* Sunday night, a second and more robust front will start to dig
  along the Pacific Northwest coast, which will bring in more
  moisture including potential snow to the valley floors.
  Initially the precipitation will be snow for elevations above
  6500 ft. early Sunday evening. Snow levels will continue to
  plummet into the early morning hours Sunday through Tuesday. By
  the time we hit the roads on Monday morning, snow levels will
  have begun to crash to valley floors. Blended guidance suggests
  valley floors have around a 50-75% chance of 1 inch of snow
  bringing impacts to the Monday AM commute. This holds a caveat,
  as the precipitation type looks to oscillate between rain/snow
  through the day on Monday. Amounts in lower valleys may remain
  on grassy and elevated surfaces on Monday until the colder air
  takes over and drops surface temperatures sufficiently to allow
  for accumulations on roads for Tuesday. Be mindful that
  elevations near and above 5000 ft stand a better chance of a few
  inches of accumulation on roads Monday AM, so be ready to
  install chains should your travels bring you up and out of the
  valleys. By Tuesday night, snow looks to be the dominant
  precipitation type for all locations, with the frontal passage
  arriving overnight. Lower valleys in western Nevada (east of
  US-95) will see a rain/snow mix develop Tuesday afternoon, while
  areas to the west of US-95 should see mostly snow.
  Accumulations for Tuesday bring in 70-85% chances for snow up to
  1 inch for leeside valleys and potential for more travel
  impacts.

* MOUNTAIN SNOW!: Let's discuss the mountains and the snowfall
  potential there...90-100% chance of at least 24" along the
  Sierra Crest, with similar chances for at least 12" down to lake
  level in the Tahoe Basin. Some areas along the crest in Alpine
  and Mono Counties could see some areas receiving up to 48" of
  new snowfall. Many passes are already closed for the season,
  however if you should try travel in the Sierra you will find
  difficult conditions, if not entirely impassable roads. With the
  early week timeframe, this could pose issues with the early AM
  commutes, so check with CalTrans and NDOT for the latest road
  conditions. Things begin to taper off for Wednesday, when we
  will see lingering snow showers exit off to the east.

* TEMPS: It's a wintry state of mind we should all be prepared as
  the relatively warmer air we have today will be short- lived,
  and but a memory by Monday. A sneaky warm frontal boundary is
  working to keep temperatures in the upper 40s and even some 60s
  for lower valleys and upper 30s to 40s for Sierra valleys for
  today and tonight. This feature will remain over Pershing-
  Churchill counties until the deeper trough sweeps through the
  region on Monday. The remnant warmth will cause a fluctuating
  rain/snow mix during the day on Monday for western Nevada
  valleys. Once the front moves through we will all see snow into
  Monday night and Tuesday early AM. Some western Nevada valleys
  will see a mixture return as temperatures attempt to recover
  Tuesday afternoon. By then, 20s will be the story for Sierra
  communities, leeside valleys will see upper 30s, while areas
  such as Fallon and Lovelock could just barely make it into the
  40s. Overnight temperatures Tuesday into Wednesday will have
  everyone below freezing, with the colder valleys in the Sierras
  seeing single digits to teens. Any snowpack will help to
  reinforce the cold air, and if we clear the skies early
  Wednesday ahead of sunrise we could see even colder air over
  some locales.

* MIDWEEK AND BEYOND: Wednesday and beyond the cold air has taken
  residence behind this trough, so plan to stay on the cold side.
  Snow that has fallen will stick around, and further assist in
  keeping temperatures in the mid 30s to mid 40s for western
  Nevada valleys, while Sierra locations stay in the mid 30s to
  mid 20s. Hints of another system arrive for next weekend,
  although details are still being investigated as models work
  through discrepancies on position. A more northerly-tracked
  storm would have limited influence than would a southerly-
  tracked storm. The latter would bring more potential in the way
  of precipitation, while the former would bring in a greater wind
  threat. HRICH

&&

.AVIATION...

* VFR conditions will continue through Sunday afternoon, although
  some moderate turbulence has been reported for FL110 during the
  early afternoon hours. This trend is expected to persist ahead
  of the weak front arriving tonight, when CIGS will lower as
  showers move across the region. This will introduce mountain
  obscuration impacts into Saturday evening.

* Sunday evening will see an increase in winds, with the onset of
  precipitation arriving as winds begin to relax. Widespread
  rain/snow showers will cause periods of IFR/LIFR conditions
  Monday, with mountain obscuration, turbulence and even some snow
  accumulation on runways for Sierra terminals. Western Nevada
  terminals may contend with rain/snow mixes, with periods of
  either all snow or all rain fluctuating through the day.
  Temperatures will fall Monday into Tuesday morning, introducing
  potential for icing concerns as well as runways that could
  seeing frozen precipitation down to western Nevada valleys.
  HRICH

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
     NVZ005.

     Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
     NVZ002.

     Winter Weather Advisory from 10 PM Sunday to 10 AM PST Monday
     NVZ003.

CA...Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday
     CAZ070.

     Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
     CAZ071.

     Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
     CAZ072.

     Winter Storm Warning from 4 PM Sunday to 4 AM PST Wednesday
     CAZ073.

&&

In the hours before

Special weather statement, Nov 5, 9:59 PM PST, 3 hours 1 minute before
Special Weather Statement
National Weather Service RENO NV
1059 PM PDT Sat Nov 5 2022

NVZ001-004-062300-
Mineral and Southern Lyon Counties-
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
and Imlay
1059 PM PDT Sat Nov 5 2022

...A STRONG EARLY WINTER STORM WILL BRING GUSTY WINDS, SNOWFALL,
AND MUCH COLDER TEMPERATURES THIS UPCOMING WEEK...

* GUSTY WINDS: Winds will increase Sunday afternoon and evening
  with gusts 35 to 45 mph and gusts of 50 to 60 mph in wind prone
  locations. The strongest winds will be during the early morning
  hours on Monday. Impacts from winds include road travel
  restrictions due to cross winds especially for high profile
  vehicles, aviation turbulence, hazardous boating conditions, and
  patchy blowing dust downwind of dry lake beds and sinks. Wind
  impacts will diminish by Tuesday.

* SNOW IMPACTS: Snow is forecast to begin pushing into the western
  Nevada Basin and Range during the morning hours on Monday which
  may impact the AM commute. Additional light snowfall and much
  colder temperatures are possible through Wednesday morning, so
  be prepared for a few days of icy-slick roads next week. Through
  Wednesday, storm total snowfall up to 2 inches, with up to 4
  inches above 5000 feet.

* COLD TEMPERATURES: Temperatures will plummet after the frontal
  passage on Monday. Daytime highs in the upper 30s to low 40s
  across much of western Nevada with lows dropping into the 20s
  and teens across the region. This cold airmass will hang around
  through the remainder of the work week.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 2 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Greater Reno/Carson City/Minden Area

When
November 6, 1:00 AM PST to 1:30 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Utility Company
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Multiple power outages reported via Nevada Energy with several power bumps between 1:00 AM and 1:30 AM at the NWS Reno office located 2.0 mi SSW of Sun Valley.

High Wind, Greater Reno/Carson City/Minden Area

When
November 6, 1:30 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

An official NWS observation taken at NWS Reno that is located 2.0 mi SSW of Sun valley, reported a high wind gust of 71 knots.

High Wind, Greater Lake Tahoe Area

When
November 6, 2:20 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mesonet station (SLIDE-DRI) located 0.9 mi ESE of Mount Rose Summit in Washoe County reported a high wind gust of 74 mph.

High Wind, Greater Reno/Carson City/Minden Area

When
November 7, 12:30 AM PST to 1:30 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Mesonet station (GLCNV) located 2.3 mi NE of Washoe CIty, NV, and mesonet station (NV013) located 2.0 mi NW of Reno, NV, both reported high wind gusts to 72 mph. Mesonet station (NNSC-DRI) located 2.3 mi SW of Sun Valley reported a high wind gust of 70 mph.

Heavy Snow, Greater Lake Tahoe Area

When
November 8, 8:00 AM PST to November 9, 8:00 AM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Public
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

The public located at the Mt. Rose Ski base reported 9.0 inches of new snowfall in the last 24 hours with a storm total of 15 inches.

Heavy Snow, Greater Reno/Carson City/Minden Area

When
November 8, 8:00 AM PST to November 9, 8:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Reported by
Newspaper
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

The RECORD-COURIER, a newspaper located 1.0 mi NNE of Genoa, NV, reported 7.5 inches of new snowfall in the last 24 hours.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067210, 1067211, 1067209, 1067208, 1067185, 1067186.